Oklahoma, 2017

Wildfire in Oklahoma, February 1 to 9, 2017

February 1 to 9, 2017 · NWS TSA · 5 events in 5 counties and zones

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early February 2017. The largest wildfires occurred in Haskell County where over 5200 acres burned, Latimer County where more than 1800 acres burned, Le Flore County where over 1400 acres…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early February 2017. The largest wildfires occurred in Haskell County where over 5200 acres burned, Latimer County where more than 1800 acres burned, Le Flore County where over 1400 acres burned, Pittsburg County where over 700 acres burned, and Adair County where over 300 acres burned. These fires burned for a number of days before they were contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 1, 9:47 AM CST, 13 minutes earlier.

Area forecast discussion, Feb 1, 9:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
947 AM CST Wed Feb 1 2017

.UPDATE...

Just a few tweaks were needed to clouds and temps, otherwise the
current obs trends support the going forecast. See discussion
below.

&&

.DISCUSSION...
Surface high pressure continues to build south over the Plains
today as a result of broad cyclonic flow over the northern tier of
the country. A reinforcing surge of colder air has pushed into NE
OK and NW AR. This shallow surge will get hung up in the terrain
of SE OK and W CNTRL AR later today, so highs down in these areas
should again be well above average today. Low level moisture
return has resulted in some stratus over far SE OK, but latest vis
satellite imagery suggests that cigs are already scattering out.
Sky grids were adjusted to account for latest obs trends and highs
down near the Red River were adjusted upwards slightly. Text
products have been sent.

Lacy

&&

.PREV DISCUSSION... /Issued 516 AM CST Wed Feb 1 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR TAF elements to prevail through the entire period at all sites.
Cigs will lower after 00z at KMLC and KFSM...but will remain in
VFR categories for the remainder of the the TAF period.

PREV DISCUSSION... /Issued 307 AM CST Wed Feb 1 2017/

DISCUSSION...
A cold front has pushed into northeast OK tonight...and the
boundary will eventually slide into far southeast OK later this
afternoon. The colder low-level air is lagging well behind the
boundary...so temperatures today will still warm well into the 50s
and 60s...but nowhere near the record levels seen yesterday. The
fire spread potential will be on the increase this afternoon...as
breezy north winds developing in the wake of the front. The
brunt of the cold air will arrive Wednesday night...with a couple
of seasonally chilly days expected for Thursday and Friday.

A fast moving wave will zip through the Plains on Saturday...with
low-level warm air advection develop ahead of this system by
Friday night. Improving moisture will result in areas of light
rain/drizzle developing by Friday night...and there still remains
a slim chance of some light freezing drizzle Saturday morning
across our northern sections before temps quickly rise above
freezing. Overall confidence isn't too high with this potential
scenario...and any icing would be very light (if any at all).

A strong warming trend ensues by Sunday...and especially into
early next week as southerly/southwesterly low-level flow
prevails. Blended guidance temps look a bit cool for Monday and
Tuesday...although cloud cover/areas of precip could keep
temperatures from getting out of control. Have kept low-end chance
PoPs for Monday into Tuesday...mainly for western AR and adjacent
areas of eastern OK along with slim chances of thunder.

The upper pattern should become more conducive to a stronger shot
of colder air for the middle part of next week as rather deep
cyclonic flow develops across the CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  30  43  28 /   0   0  10  10
FSM   65  38  46  34 /   0  10  10  10
MLC   65  36  45  32 /   0  10  10  10
BVO   56  25  42  24 /   0   0   0  10
FYV   59  29  43  28 /   0   0  10  10
BYV   56  29  40  28 /   0   0  10  10
MKO   61  33  45  31 /   0   0  10  10
MIO   54  27  41  27 /   0   0   0  10
F10   59  33  42  31 /   0   0  10  10
HHW   70  44  50  37 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
Hazardous weather outlook, Feb 1, 4:57 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 AM CST WED FEB 1 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 AM CST WED FEB 1 2017

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
    AREA...EASTERN OKLAHOMA.
	ONSET...LATE MORNING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...THIS AFTERNOON.

DISCUSSION...
A COLD FRONT MOVING THROUGH THE AREA TODAY WILL BRING COOLER
TEMPERATURES...ESPECIALLY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS WERE NORTH TO NORTHEAST WINDS WILL BE BREEZY AT TIMES.
THE WIND COMBINED WITH CURED VEGETATION WILL RESULT IN A LIMITED
FIRE DANGER THIS AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...NO HAZARDS.
SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
COLD HIGH PRESSURE WILL SETTLE OVER THE REGION FOR THE LAST PART
OF THE WEEK..BUT WILL BEGIN RETREATING THIS WEEKEND. AS THIS
PROCESS OCCURS...LOW LEVEL WARM ADVECTION MAY PRODUCE SOME LIGHT
DRIZZLE ACROSS THE REGION. WITH SURFACE TEMPERATURES FORECAST TO
BE NEAR FREEZING NORTH OF INTERSTATE 40...THERE IS SOME POTENTIAL
FOR LIGHT FREEZING DRIZZLE EARLY SATURDAY MORNING.

THUNDERSTORM CHANCES WILL INCREASE EARLY NEXT WEEK AS ANOTHER
STORM SYSTEM APPROACHES THE AREA.

WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Haskell

When
February 1, 10:00 AM CST to February 9, 11:00 PM CST
Where
Haskell forecast zone
Reported by
Park/Forest Service
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
February 1, 10:00 AM CST to February 6, 11:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Adair

When
February 1, 10:00 AM CST to February 2, 7:00 AM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Le Flore

When
February 1, 10:00 AM CST to February 9, 11:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

Wildfire, Pittsburg

When
February 1, 10:00 AM CST to February 3, 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681233, 681234, 681235, 681236, 681237.